Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

August 16, 2017Carver County, McLeod County, Scott County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 16, 2017, 7:29 PM CDT for Carver County, McLeod County, Scott County, Minnesota. It was in force for 61 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2017, 7:29 PM CDT (00:29 UTC)
Expired
Aug 16, 2017, 8:30 PM CDT
In force
61 min
Issued by
NWS Twin Cities, MN

Counties Carver County, MN, McLeod County, MN, Scott County, MN

The radar

The Minneapolis radar (KMPX), 23 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 7:46 PM CDTTORNADO2 Wnw Prior Lake, MNTORNADO DEVELOPED NEAR THE INTERSECTION OF 154TH ST. NW AND MYSTIC LAKE DRIVE AND TRACKED 1.2 MILES NORTHWEST. FENCING AND TENTS WERE BLOWN OVER, TREES WERE UPROOTED, AND A FISH HOUSE WAS SPUN AROUND. MAXIMUM ESTIMATED WIND 70 MPH.
Aug 16, 8:05 PM CDTTORNADO2 Nw Biscay, MNTORNADO PRODUCED CORN DAMAGE AS IT TRACKED WEST WITH AN ESTIMATED WIND SPEED OF 70 MPH.
Aug 16, 8:08 PM CDTTSTM WND DMGBiscay, MNPOSSIBLE TORNADO DAMAGE. TREE DOWN ON HWY 22 NEAR 155TH ST.
Aug 16, 8:08 PM CDTTORNADOLester Prairie, MNBRIEF EF0 TORNADO ON THE SOUTH SIDE OF LESTER PRIAIRE PRODUCED A CONCENTRATED AREA OF TREE DAMAGE AS IT HEADED WEST. A FUNNEL CLOUD OBSERVED A FEW MINUTES EARLIER ON THE EAST SIDE OF TOWN. ESTIMATED MAX WIND SPEED 75 MPH.
Aug 16, 8:10 PM CDTTSTM WND DMGLester Prairie, MNPOSSIBLE TORNADO DAMAGE. 12 DIAMETER TREE DOWN AT 2ND AVE. AND ELM ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

443 
WWUS83 KMPX 170029
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
729 PM CDT WED AUG 16 2017
 
MNZ058>060-065>069-170130-
Hennepin-McLeod-Carver-Sibley-Renville-Meeker-Wright-Scott-
729 PM CDT WED AUG 16 2017

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

A LINE OF THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL AFFECT THE 
FOLLOWING COUNTIES... 

Hennepin...McLeod...Carver...Sibley...Renville...Meeker...Wright...
Scott...

At 727 PM CDT...a line of thunderstorms with torrential rainfall was 
located along a line extending from eastern Renville county to Scott 
county, moving north around 20 mph.

LOCATIONS IMPACTED INCLUDE...
Minneapolis, Hutchinson, Bloomington, Plymouth, Eden Prairie,
Burnsville, Lakeville, Minnetonka, Edina, St. Louis Park, Shakopee 
and Richfield.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN 
URBAN AREAS...HIGHWAYS... STREETS AND UNDERPASSES AS WELL AS OTHER 
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL 
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW 
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4459 9414 4478 9473 4505 9476 4506 9475
      4507 9417 4504 9362 4492 9327 4480 9327
      4479 9333 4464 9332 4463 9328 4454 9328
TIME...MOT...LOC 0027Z 180DEG 20KT 4482 9465 4466 9415 4474 9370 4462
9344
$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 16, 7:21 PM CDT, 8 minutes earlier.

Area forecast discussion, Aug 16, 7:21 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
721 PM CDT Wed Aug 16 2017

.SHORT TERM...(This evening through Thursday)
Issued at 323 PM CDT Wed Aug 16 2017

Confidence is increasing on a heavy rain event impacting west
central into central MN tonight. The culprit is a seasonably strong
system currently down near Sioux City, IA. Models are in good
agreement on this low deepening to around 998 mb over southern MN
tonight. With a deepening system, the dynamics with this are strong,
which explains the shield of baroclinically induced precipitation
across eastern SD/western MN. The surface low is expected to track
into the Twin Cities by Thursday morning. Just to the west of the
surface low, near the h7 low track, a prolonged precipitation event,
which actually started late this morning, will continue through
tonight. Given pwats nearing 2", have high confidence in some
impressive rainfall amounts in western MN. Right now, both us and
WPC have a swatch of 2-3" of rain through tonight from a little west
of New Ulm back to Madison and up to between Alexandria and Mille
Lacs lake in central MN. Within this band of 2-3 inches, there is
high confidence in a band of 4-6" falling. Based on where rainfall
has tracked today, think the ECMWF bullseye is pretty close to where
the observed 4-6" area will be, which is around Willmar. Adding to
the confidence in seeing these higher amounts is the fact that last
night, widespread 5-7" amounts were seen in eastern Nebraska, so
this system has a history of overachieving in the rainfall
department.

What also needs to be watched is the severe threat this afternoon.
SPC mesoanalysis shows nearly 2000 j/kg of sbCAPE down in southeast
MN where we have seen Albert Lea pop up to 81 with a dewpoint of 73.
There is a warm front lifting north across Iowa, with winds backed
pretty good to the east across southern MN. CAPE profiles are
skinny, so we are not expecting really strong updrafts, but given
the low level shear/helicity with the modest instability, there is
potential to see some low topped supercells with a tornado threat.
The SPC has this threat highlighted with the tornado threat in the
Day1 convective outlook.

With the low deepening, we did boost winds on the back side of the
low quite a bit for Thursday, with gusts around 25 mph expected in
our typical windy spots from western into southern MN. Also slowed
down the clearing trend and drying of pops from west to east as
well. Given the expected cloud cover, also knocked highs down
several degrees, with 70 likely being a tough number to achieve from
eastern MN into western WI Thursday.

.HYDROLOGY...
Issued at 323 PM CDT Wed Aug 16 2017

Although we are expecting some healthy rainfall amounts in western
MN, no flood watches were planned for a couple of reasons. First,
this part of our area (out around Redwood Falls/Willmar) is not a
flashy area to begin with. This region also has some lingering
effects from drier conditions this summer (D0 on the drought
monitor). Finally, though we may see 4-6" of rain, we'll see that 4-
6" over a 12-18 hour period. All of this adds up to not needing any
watches or flood products at this point.

.LONG TERM...(Thursday night through Wednesday)
Issued at 323 PM CDT Wed Aug 16 2017

The main topics of discussion in the long term are a quick moving
disturbance that could bring scattered showers and thunderstorms
through Friday afternoon and evening.  The weekend will bring warmer
temperatures than we've seen recently, followed by a frontal
boundary that will slowly move through Monday-Tuesday.  This front
could bring thunderstorms and heavy rain to the area.

By tomorrow evening, skies will continue clearing from west to east
as today's system continues pushing eastward through the Great Lakes
region.  But the clearing skies will be short lived as clouds
increase again from west to east Friday as a shortwave moves in from
our northwest, embedded in the longwave trough.  This wave will be
progressive, but LI's do become negative ahead of the wave, so some
thunder activity is possible.  It does look like a weak dry line
with this coming into western MN, providing a potential focus for
thunderstorms.  Severe weather potential is rather low as indicated
by the marginal risk issued by the SPC.

High pressure moves in behind this wave and winds will become
southerly.  Hence, temperatures are expected to increase into the
low to mid 80s Saturday and Sunday.

The guidance is in decent agreement that a frontal boundary will
slowly move in from our north Sunday night into Monday, which will
bring our next chance of widespread showers and thunderstorms.  This
front looks to slowly sag south through the end of the period, and
it will bare watching as both heavy rainfall and severe weather
could be in play early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 715 PM CDT Wed Aug 16 2017

Surface low over southwest Minnesota will continue to deepen this
evening and into the over night hours as it moves toward the Twin
Cities by day break. For us this means heavy rain, low cigs and
some really gusty winds as the low exits the area by mid morning
west and central MN and mid afternoon western WI. Short term
models are deeper with the low than models were overnight, which
is slowing down arrival of precip and providing a better chance
for excessive rain. With the low moving over/near STC/MKT/MSP,
cigs will get quite low tonight and can't argue much with what the
LAMP has. I am hoping they don't bottom out any further. With the
deepening of the low, also boosted wind speeds a bit more for
when NW directions arrive at terminal.

KMSP...Like the idea of the HRRR. Expect consistent showers and
periods of rain beginning 01z through 06z and then back to periods
of rain. Surface low looks like it will nearly go overhead
tomorrow morning so have high confidence in IFR cigs being in
place for the morning push Thursday. It will be slow to clear and
for cig conditions improve slightly by mid morning and
considerably more after noon...high confidence in the low cigs all
morning. If low deviates from expected path winds will slightly
different. I don't expect that though - will be monitored closely.

/OUTLOOK FOR KMSP/
Fri...VFR. Chance afternoon/evening TSRA. Wind W 5 kts.
Sat...VFR. Wind W 5 kts.
Sun...VFR. Chance afternoon/evening TSRA. Wind S 5-10 kts.

&&

.HYDROLOGY...
Issued at 323 PM CDT Wed Aug 16 2017

Although we are expecting some healthy rainfall amounts in western
MN, no flood watches were planned for a couple of reasons. First,
this part of our area (out around Redwood Falls/Willmar) is not a
flashy area to begin with. This region also has some lingering
effects from drier conditions this summer (D0 on the drought
monitor). Finally, though we may see 4-6" of rain, we'll see that 4-
6" over a 12-18 hour period. All of this adds up to not needing any
watches or flood products at this point.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...SPD
AVIATION...DRL
HYDROLOGY...MPG
Hazardous weather outlook, Aug 16, 5:15 PM CDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
515 PM CDT Wed Aug 16 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
172045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
515 PM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue through tonight. The main
threat will be heavy rainfall, especially in western Minnesota,
where localized amounts between 4 and 6 inches is expected. Some
localized flooding will be possible with this rain.

There is a marginal risk for severe storms as well in south
central MN this afternoon and evening. Damaging wind gusts and a few
tornadoes are possible with activity that is expected to move out of
Iowa into southern MN early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms are possible Thursday mainly
across eastern Minnesota into western Wisconsin. Severe weather
is not expected. There is a chance for non severe thunderstorms
Friday afternoon into Friday evening. Thunderstorm chances
increase again Sunday into Monday night. Heavy rainfall and
severe weather will be possible during this period.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Aug 16, 5:41 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
541 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          1 N NEW SWEDEN          44.42N 94.19W
08/16/2017                   NICOLLET           MN   TRAINED SPOTTER

            TORNADO REPORTED BY SKYWARN JUST NORTH OF
            NEW SWEDEN NEAR INTERSECTION OF HWY 22 AND
            CO ROAD 111.

&&

MKM
Local storm report, Aug 16, 5:44 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
544 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          3 N NEW SWEDEN          44.45N 94.20W
08/16/2017                   NICOLLET           MN   TRAINED SPOTTER

            TORNADO REPORTED NEAR SIBLEY AND NICOLLET CO
            BORDER NEAR HWY 22, NORTH OF NEW SWEDEN.

&&

MKM
Local storm report, Aug 16, 6:10 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TORNADO          1 S NICOLLET            44.26N 94.19W
08/16/2017                   NICOLLET           MN   TRAINED SPOTTER

            6" TREE BRANCHES DOWN AND STREET SIGNS BENT
            OVER ABOUT 1 MILE S OF NICOLLET.

&&

MKM
Local storm report, Aug 16, 6:23 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TORNADO          1 WNW GAYLORD           44.56N 94.24W
08/16/2017                   SIBLEY             MN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED RAIN WRAPPED
            TORNADO CROSSING HWY 19 ONE MILE WEST OF
            GAYLORD, MOVING NNW.

&&

MKM
Local storm report, Aug 16, 6:46 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TORNADO          2 N WINTHROP            44.57N 94.37W
08/16/2017                   SIBLEY             MN   TRAINED SPOTTER

            LARGE RAIN WRAPPED TORNADO REPORTED BY
            TRAINED SPOTTER NW OF GAYLORD. VIEWED FROM
            INTERSECTION OF CO. RD. 10 AND HWY 15 NORTH
            OF WINTHROP.

&&

MKM
Special weather statement, Aug 16, 7:29 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
729 PM CDT WED AUG 16 2017

MNZ058>060-065>069-170130-
Hennepin-McLeod-Carver-Sibley-Renville-Meeker-Wright-Scott-
729 PM CDT WED AUG 16 2017

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

A LINE OF THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL AFFECT THE
FOLLOWING COUNTIES...

Hennepin...McLeod...Carver...Sibley...Renville...Meeker...Wright...
Scott...

At 727 PM CDT...a line of thunderstorms with torrential rainfall was
located along a line extending from eastern Renville county to Scott
county, moving north around 20 mph.

LOCATIONS IMPACTED INCLUDE...
Minneapolis, Hutchinson, Bloomington, Plymouth, Eden Prairie,
Burnsville, Lakeville, Minnetonka, Edina, St. Louis Park, Shakopee
and Richfield.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS... STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4459 9414 4478 9473 4505 9476 4506 9475
      4507 9417 4504 9362 4492 9327 4480 9327
      4479 9333 4464 9332 4463 9328 4454 9328
TIME...MOT...LOC 0027Z 180DEG 20KT 4482 9465 4466 9415 4474 9370 4462
9344

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:42 PM CDTTornado WarningMPXCarver, Hennepin, Scott20 min
Aug 16, 7:49 PM CDTFlood WatchMPXBenton, Chippewa, Douglas, Kandiyohi, Lac qui Parle, McLeod and 13 more12 hr
Aug 16, 7:59 PM CDTTornado WarningMPXCarver, McLeod31 min
Aug 16, 8:13 PM CDTFlash Flood WarningMPXCarver, Hennepin, Scott3 hr
Aug 16, 10:42 PM CDTAreal Flood WarningMPXChippewa, Kandiyohi, Lac qui Parle, Redwood, Renville, Swift and 1 more9 hr
Aug 16, 11:57 PM CDTSpecial Weather StatementMPXRenville48 min
Aug 17, 1:03 AM CDTFlash Flood WarningMPXRedwood, Renville4 hr
Aug 17, 1:31 AM CDTSpecial Weather StatementMPXRenville44 min
Aug 17, 2:04 AM CDTHigh Wind WarningMPXBrown, Nicollet, Sibley88 min
Aug 17, 3:32 AM CDTWind AdvisoryMPXBlue Earth, Brown, Carver, Dakota, Goodhue, Le Sueur and 10 more4 hr
Aug 16, 11:12 PM CDTSpecial Weather StatementMPXChippewa, Pepin93 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.